Alert archive / Texas / Flash Flood Warnings in 2017
Flash Flood Warning 47, NWS Lake Charles, LA
NWS Lake Charles, LA issued this flash flood warning at Jun 29, 2017, 1:28 PM CDT for Jefferson County, Orange County, Texas. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Jun 29, 2017, 1:28 PM CDT (18:28 UTC)
- Expired
- Jun 29, 2017, 4:00 PM CDT
- In force
- 3 hr
- Issued by
- NWS Lake Charles, LA
- Area
- Storm-based polygon
- Flood severity
- None
Counties Jefferson County, TX, Orange County, TX
The radar
The Lake Charles radar (KLCH), 72 km from the middle of the area, began a volume at 18:31 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Shreveport, LA (KBAD), launched 12:00Z, 6.5 hours before the alert went out and 288 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 154 J/kg
- Mixed-layer CIN
- -139 J/kg
- Mixed-layer LCL
- 620 m above ground
- 0-6 km bulk shear
- 13 kt
- 0-1 km storm-relative helicity
- -19 m²/s²
- 0-3 km storm-relative helicity
- 41 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
158
WGUS54 KLCH 291828
FFWLCH
TXC245-361-292100-
/O.NEW.KLCH.FF.W.0047.170629T1828Z-170629T2100Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Lake Charles LA
128 PM CDT THU JUN 29 2017
The National Weather Service in Lake Charles has issued a
* Flash Flood Warning for...
Eastern Jefferson County in southeastern Texas...
Southern Orange County in southeastern Texas...
* Until 400 PM CDT
* At 127 PM CDT, Doppler radar indicated heavy rain across the
warned area. One to two inches of rain have already fallen in the
past hour. Flash flooding is expected to begin shortly.
* Some locations that will experience flooding include...
Beaumont, Port Arthur, Orange, Nederland, Groves, Port Neches,
Vidor, Bridge City, West Orange, Central Gardens, Sabine Pass, Rose
City, Port Acres, Orangefield, Southeast Texas Regional Airport and
Sea Rim State Park.
Additional rainfall amounts of one to three inches are possible in
the warned area.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.
&&
LAT...LON 2969 9420 2997 9414 3015 9404 3011 9371
3009 9373 3006 9371 3000 9377 2998 9383
2999 9386 2997 9384 2993 9386 2986 9393
2984 9392 2984 9395 2983 9392 2980 9395
2981 9393 2977 9393 2976 9390 2968 9385
$$
Rua1 follow-up statement
605
WGUS74 KLCH 291958
FFSLCH
Flash Flood Statement
National Weather Service Lake Charles LA
258 PM CDT THU JUN 29 2017
TXC245-361-292007-
/O.CAN.KLCH.FF.W.0047.000000T0000Z-170629T2100Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Jefferson TX-Orange TX-
258 PM CDT THU JUN 29 2017
...THE FLASH FLOOD WARNING FOR EASTERN JEFFERSON AND SOUTHERN ORANGE
COUNTIES IS CANCELLED...
The heavy rain has ended. Additional flooding is no longer expected
to pose a threat. Please continue to heed any remaining road
closures.
LAT...LON 2969 9420 2997 9414 3015 9404 3011 9371
3009 9373 3006 9371 3000 9377 2998 9383
2999 9386 2997 9384 2993 9386 2986 9393
2984 9392 2984 9395 2983 9392 2980 9395
2981 9393 2977 9393 2976 9390 2968 9385
$$
RuaWhat forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Lake Charles, LA wrote its last area forecast discussion before this flash flood warning went out at Jun 29, 12:36 PM CDT, 52 minutes earlier.
Area forecast discussion, Jun 29, 12:36 PM CDT, 52 minutes before
Area Forecast Discussion
National Weather Service Lake Charles LA
1236 PM CDT Thu Jun 29 2017
.DISCUSSION...
For the 29/12Z TAF Issuance.
&&
.AVIATION...
Upper level weakness and surface trough will continue to work
northeast across the forecast area this afternoon with periods of
showers and thunderstorms. IFR/MVFR conditions expected in the
convection. Activity will diminish with the loss of daytime
heating and will take mention of storms out of the forecast after
30/01Z.
Rua
&&
.PREV DISCUSSION... /issued 911 AM CDT Thu Jun 29 2017/
UPDATE...
Light to moderate showers and thunderstorms with embedded heavier
activity continues to move over the parts of Southeast Texas and
Southwest Louisiana that have been hardest hit by flash flooding
this morning. Observed and estimated rainfall totals so far this
morning have been in the 6.5 to 8 inch range across parts of
Calcasieu parish and 4 to 6 inches across parts of Orange county.
This places the six hourly rainfall total in the 150 to 200 year
return period with what appears to be quite a bit more potentially
on the way.
Only minor tweaks made to POPs this morning to raise them where
rain is occurring or imminent. The recently issued flash flood
watch lines up well where the heaviest rainfall appears to be
setting up.
Jones
PREV DISCUSSION... /issued 809 AM CDT Thu Jun 29 2017/
DISCUSSION...
Given what has transpired across SE TX into SW LA early this
morning, and seeing convective growth over the coastal waters
which is likely to spread inland, opted to go ahead an issue a
Flash Flood Watch roughly along and SE of an Alexandria to
Beaumont line for the rest of the day.
13
PREV DISCUSSION... /issued 529 AM CDT Thu Jun 29 2017/
DISCUSSION...
Upper level trof axis extends roughly from NE LA southwest to
along the TX coast this morning, while an E-W oriented SFC to H7
trof stretched just inland along the LA coast. Primary forecast
concern is rainfall today, including the risk of locally heavy
rainfall.
LAPS analysis along with satellite derived TPW indicate much of LA
within a plume of deep moisture characterized by PWAT values of 2
to 2.35 inches, or near +2 standard deviations. Lift generated by
convergence focused near the LL boundary coupled with divergence
aloft via an upper jet across the Gulf Coast states is helping
facilitate ongoing convection this morning over SE TX/S LA. There
is a fair amount of spread in model guidance with regard to
highest QPF placement today, but generally speaking the I-10
corridor southward across SE TX/SW LA is the favored zone early
this morning, with rainfall tending to lift/expand NE with time in
conjunction with the NE mvmt of the relevant SFC and upper level
features. Deep convection will be capable of intense rainfall
rates, and any training and/or back-building will quickly become
problematic. For the time being have held off on a Flash Flood
Watch in favor of locally heavy rainfall wording given what
appears to be a more localized risk, but will continue to
monitor/evaluate radar trends and incoming guidance the rest of
the morning.
Beyond today, deep layer ridging will begin to build across the
NRN Gulf, reaching peak strength over the weekend before easing a
bit early next week.
13
MARINE...
An upper level trof of low pressure over the northwest Gulf
coupled with a surface trough of low pressure along the coast
will result in modest south winds and numerous showers and
thunderstorms today. These features are forecast to lift northeast
and away from the area tonight, with decreasing winds and more
isolated to scattered showers and thunderstorms expected Friday.
High pressure is expected to build over the area by Saturday,
resulting in drier conditions through the weekend and much of next
week.
13
&&
.PRELIMINARY POINT TEMPS/POPS...
AEX 83 74 89 76 / 80 10 40 10
LCH 84 79 89 79 / 80 10 30 10
LFT 81 75 87 76 / 90 20 40 10
BPT 85 78 89 78 / 70 10 30 10
&&
.LCH WATCHES/WARNINGS/ADVISORIES...
LA...Flash Flood Watch until 7 PM CDT this evening for LAZ028>033-
041>045-052>055-073-074.
TX...Flash Flood Watch until 7 PM CDT this evening for TXZ215-216.
GM...Small Craft Exercise Caution until 7 PM CDT this evening for
GMZ450-452-455-470-472-475.
&&
AVIATION...07Hazardous weather outlook, Jun 29, 6:11 AM CDT, 7 hours 17 minutes before
Hazardous Weather Outlook National Weather Service Lake Charles LA 611 AM CDT Thu Jun 29 2017 LAZ027>033-041>045-052>055-073-074-TXZ180-201-215-216-259>262- 301115- Vernon-Rapides-Avoyelles-Beauregard-Allen-Evangeline-St. Landry- Calcasieu-Jefferson Davis-Acadia-Lafayette-Upper St. Martin- Vermilion-Iberia-St. Mary-Lower St. Martin-West Cameron- East Cameron-Tyler-Hardin-Jefferson-Orange-Northern Jasper- Northern Newton-Southern Jasper-Southern Newton- 611 AM CDT Thu Jun 29 2017 This Hazardous Weather Outlook is for portions of central Louisiana, south central Louisiana, southwest Louisiana, west central Louisiana, and southeast Texas. .DAY ONE...Today and Tonight Widespread showers and thunderstorms are expected along and south of the I-10 corridor this morning, expanding northward into parts of East Central Louisiana this afternoon.Severe thunderstorms are not expected, but locally heavy rainfall is possible. Average rainfall totals of 1 to 3 inches are expected along and southeast of a line from Bunkie Louisiana to Beaumont Texas, with locally higher amounts of 4 to 5 inches possible. Rainfall is expected to come to an end this evening. .DAYS TWO THROUGH SEVEN...Friday through Wednesday Slight and mainly afternoon rain chances are possible Friday and again next week with a dry weekend in between. No severe thunderstorms are expected at this time. .SPOTTER INFORMATION STATEMENT... Storm spotter activation is not expected Today or Tonight. GMZ430-432-435-450-452-455-470-472-475-301115- Sabine Lake-Calcasieu Lake-Vermilion Bay- Coastal waters from Cameron LA to High Island TX out 20 NM- Coastal waters from Intracoastal City to Cameron LA out 20 NM- Coastal waters from Lower Atchafalaya River to Intracoastal City LA out 20 NM- Waters from Cameron LA to High Island TX from 20 to 60 NM- Waters from Intracoastal City to Cameron LA from 20 to 60 NM- Waters from Lower Atchafalaya River to Intracoastal City LA from 20 to 60 NM- 611 AM CDT Thu Jun 29 2017 This Hazardous Weather Outlook is for portions of Gulf of Mexico. .DAY ONE...Today and Tonight Scattered to numerous showers and thunderstorms are expected over the coastal waters Today and Tonight. Widespread severe thunderstorms are not expected, but isolated waterspouts and severe marine gusts cannot be ruled out. In addition, thunderstorms will be capable of very heavy rainfall, reducing visibility to one nautical mile or less. Modest south winds are expected to average between 15 to 20 knots today over the Gulf waters. Small craft should exercise caution. .DAYS TWO THROUGH SEVEN...Friday through Wednesday No hazardous weather is expected at this time. .SPOTTER INFORMATION STATEMENT... Storm spotter activation is not expected Today or Tonight. 13
In the hours before
Local storm report, Jun 29, 8:50 AM CDT, 4 hours 38 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LAKE CHARLES LA
850 AM CDT THU JUN 29 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0829 AM FLASH FLOOD 1 NNW LAKE CHARLES 30.23N 93.21W
06/29/2017 CALCASIEU LA PUBLIC
SOCIAL MEDIA PHOTO OF EXTENSIVE ROADWAY FLOODING IN LAKE
CHARLES.
&&
WARTHENLocal storm report, Jun 29, 9:17 AM CDT, 4 hours 11 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LAKE CHARLES LA
917 AM CDT THU JUN 29 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0815 AM FLASH FLOOD 1 NW SULPHUR 30.24N 93.37W
06/29/2017 CALCASIEU LA PUBLIC
SOCIAL MEDIA VIDEO SHOWING WATER INSIDE OF A HOME ON
URBAN STREET IN SULPHUR.
&&
WARTHENLocal storm report, Jun 29, 12:09 PM CDT, 1 hour 19 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LAKE CHARLES LA
1209 PM CDT THU JUN 29 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1151 AM FLASH FLOOD 1 WSW CHURCH POINT 30.40N 92.23W
06/29/2017 ACADIA LA PUBLIC
REPORT OF STREET AND ROAD FLOODING WITH ROADS CLOSED AND
VEHICLES STRANDED.
&&
WARTHENLocal storm report, Jun 29, 12:52 PM CDT, 36 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LAKE CHARLES LA
1252 PM CDT THU JUN 29 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1249 PM FLASH FLOOD CARENCRO 30.31N 92.04W
06/29/2017 LAFAYETTE LA PUBLIC
REPORT OF DEEP WATER ON UNIVERSITY AVE IN CARENCRO.
ADDITIONAL SOCIAL MEDIA PHOTO SHOWS SUBMERGED ROADWAY
WITH WATER NEARING HOMES.
&&
WARTHENLocal storm report, Jun 29, 1:13 PM CDT, 15 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LAKE CHARLES LA
113 PM CDT THU JUN 29 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0110 PM FLASH FLOOD CARENCRO 30.31N 92.04W
06/29/2017 LAFAYETTE LA TRAINED SPOTTER
SPOTTER REPORTS ABOUT 3 INCHES OF WATER ENTERING SWANKYS
RESTAURANT ON E PETER STREET IN CARENCRO.
&&
DJONESLocal storm report, Jun 29, 1:23 PM CDT, 5 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LAKE CHARLES LA
123 PM CDT THU JUN 29 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0120 PM FLASH FLOOD 3 N CANKTON 30.39N 92.11W
06/29/2017 ST. LANDRY LA TRAINED SPOTTER
SPOTTER REPORTS TWO FEET OF WATER ON ROADWAY ALONG HWY 93
AND SOVOIE NORTH OF CANKTON. PERSONAL RAIN GAUGE REPORTED
4.26 INCHES.
&&
DJONESThe office that day
Everything else NWS Lake Charles, LA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jun 29, 6:12 AM CDT | Special Weather Statement | LCH | Orange | 33 min |
| Jun 29, 6:31 AM CDT | Areal Flood Advisory | LCH | Jefferson, Orange | 119 min |
| Jun 29, 7:12 AM CDT | Flash Flood Warning | LCH | Jefferson, Orange | 5 hr |
| Jun 29, 8:13 AM CDT | Flash Flood Watch | LCH | 11 hr |
Nearby
Flash Flood Warnings in Texas, 2017Every flash flood warning in 2017
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.